Kansas, 2022

Wildfire in Kansas, March 29, 2022

March 29, 2022 · NWS DDC · 2 events in 2 counties and zones

A widespread wind/dust/fire event impacted SW Kansas Tuesday. Wind gusts of 55-60 mph were common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A widespread wind/dust/fire event impacted SW Kansas Tuesday. Wind gusts of 55-60 mph were common. Extreme fire danger resulted, and this was advertised early over social media and through DSS. A total of 8 hot spot notifications were issued. At least two fires were known to be significant, one across Hodgeman, and a large fire across Pawnee county. Some structural damage has been reported. Many DSS calls and verbal wind forecasts were delivered to these counties, highlighting critical wind shift changes. Strong winds also created blowing dust and reduced visibility, with law enforcement in Liberal reporting a multiple vehicle accident in the dust. Peak wind gusts measured included 63 mph at Hayne, 58 mph at Bloom, and 59 mph at Liberal and Pratt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 29, 1:44 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 29, 1:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
244 PM CDT Tue Mar 29 2022

...UPDATE TO FIRE WEATHER...

.SHORT TERM...(This evening through Wednesday)
Issued at 100 PM CDT Tue Mar 29 2022

Precip chances briefly return late tonight/early Wednesday morning
as a strong broad scale upper level trough of low pressure shifts
east through the Central Plains. Significant H7 frontogentic forcing
developing in wake of the frontal boundary in conjunction with the
arrival of mid/upper level moisture associated with the storm system
itself will support the potential for areas of rain development
generally after midnight. There is a potential for a brief transition
over to snow toward daybreak as colder air surges southward into
western Kansas. Relatively weak QPF fields and much drier air in the
lower levels suggest minimal rain amounts and snow accumulations
possible. Any precip chances are expected to dwindle later through
the morning Wednesday.

Colder air spilling into western Kansas tonight will send the 0C H85
isotherm through much of southwest Kansas by early morning, not to
mention falling surface dewpoints as drier air spreads into the area.
Look for lows well down into the 30s(F). Much cooler temperatures are
still likely Wednesday as a colder air mass remains stretched across
the Western High Plains with H85 temperatures ranging from around 0C
in central Kansas to near 5C in extreme southwest Kansas. Expect highs
only up into the mid/upper 40s(F) up closer to the I-70 corridor with
the lower/mid 50s(F) possible farther south near the Oklahoma border.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 221 PM CDT Tue Mar 29 2022

A drier pattern sets up Thursday as a secondary upper level
shortwave trough dropping southward out of the Northern High
Plains turns eastward into the Central Plains while prevailing
northwesterly downsloping in the lower levels continues to
reinforce a much drier air mass across western Kansas. Expect the
drier conditions to persist through at least mid-day Friday when
another upper level shortwave trough pushes out of the Intermountain
West into the Western High Plains, ushering an attendant cold front
into western Kansas. Although moisture return will be lacking, there
will be a brief window for rain chances later Friday afternoon into
Friday evening with increased forcing present. Otherwise, drier
conditions will continue through the weekend.

Warmer temperatures are likely Thursday as departing surface high
pressure gives way to a west-southwesterly downslope flow by the
afternoon, allowing for warmer air to spread into western Kansas
pushing H85 temperatures up around 5C in central Kansas to a little
above 10C out near the Colorado border. Should expect to see
afternoon highs up into the 50s(F) in central Kansas to the 60s(F)
across much of southwest Kansas. The warming trend continues into
Friday ahead of an approaching cold front with more widespread highs
in the 60s(F) to possibly the lower 70s(F) near and along the
Oklahoma border. A weak frontal passage late Friday is expected to
halt the warming trend going into the early part of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1100 AM CDT Tue Mar 29 2022

VFR conditions will prevail in vicinity of all TAF sites through
late evening. Widespread MVFR cigs will then be possible generally
after 06Z with low level stratus expected to develop along and behind
a cold front pushing through western Kansas tonight. Areas of rain
will be possible as well behind the front with a potential transition
over to snow toward daybreak resulting in possible brief periods of
MVFR/IFR vsbys.

Strong southwest winds around 30 to 40kt with gusts up to 50kt will
persist across central and portions of southwest Kansas through late
afternoon ahead of a strengthening area of low pressure edging east
out of eastern Colorado into northwest Kansas while westerly winds
around 15 to 30kt are expected to develop behind an attendant trough
axis pushing east across west central and southwest Kansas. Winds are
then expected to begin gradually subsiding this evening with the loss
of daytime heating before turning northerly 20 to 35kt generally after
03Z as a cold front pushes through western Kansas.

&&

.FIRE WEATHER...
Issued at 237 PM CDT Tue Mar 29 2022

Critical fire weather conditions will continue through early evening
due to strong southwest winds up around 50 to 60 mph and low relative
humidity down around 10-15 percent. Conditions are then expected to
gradually improve through the later evening hours as a surface trough
axis pushes across southwest Kansas into central Kansas allowing winds
to subside while becoming more westerly. A strong cold front will push
across western Kansas overnight resulting in gusty north winds through
early Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  52  27  61 /  50  30   0   0
GCK  33  52  26  61 /  50  20   0   0
EHA  32  53  29  64 /  60  20  10   0
LBL  33  55  27  64 /  50  20   0   0
HYS  33  48  26  58 /  40  40   0   0
P28  36  55  31  61 /  30  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for KSZ030-031-
044>046-062>066-074>081-084>090.

High Wind Warning until 6 PM CDT this evening for KSZ046-064>066-
076>080-085>088.

Blowing Dust Advisory until 7 PM CDT this evening for KSZ064-
077>080-085>089.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
FIRE WEATHER...JJohnson
Hazardous weather outlook, Mar 29, 4:01 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
501 AM CDT Tue Mar 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-301015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
501 AM CDT Tue Mar 29 2022 /401 AM MDT Tue Mar 29 2022/

...High Wind Warnings and Red Flag Warnings are in effect for
today for parts of central and western Kansas...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Very critical fire weather conditions can be expected this afternoon
and evening. Winds will be very strong from the southwest along with
very low humidity. See the latest fire weather message (TOPRFWDDC)
for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across south central
Kansas including Pratt and Barber counties.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Mar 29, 11:02 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1202 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/29/2022  M58 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&
Local storm report, Mar 29, 11:23 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1223 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/29/2022  M60 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&
Local storm report, Mar 29, 11:59 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     NON-TSTM WND GST 2 WSW LIBERAL           37.03N 100.97W
03/29/2022  M59 MPH          SEWARD             KS   AWOS

            AWOS STATION KLBL LIBERAL.

&&
Local storm report, Mar 29, 12:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
03/29/2022  M58 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

&&
Local storm report, Mar 29, 1:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/29/2022  M58 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Hodgeman

When
March 29, 2:00 PM CST to 11:00 PM CST
Where
Hodgeman forecast zone
Reported by
NWS Storm Survey
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

A fire broke out southwest of Hanston and eventually consumed approximately 1,075 acres. Several outbuildings were destroyed.

Wildfire, Pawnee

When
March 29, 2:00 PM CST to 11:00 PM CST
Where
Pawnee forecast zone
Reported by
NWS Storm Survey
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

A fire broke out just southwest of Garfield and travelled towards the town of Larned before turning south as a cold front swept into the area. Several outbuildings were destroyed. Approximately 17,900 acres were burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016362, 1016363.